Texas, 2009

Hail in Texas, April 16, 2009

April 16, 2009 · NWS FWD · 6 events in 3 counties and zones

Isolated severe storms developed in north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Isolated severe storms developed in north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 16, 2:55 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 16, 2:55 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
355 PM CDT THU APR 16 2009

.DISCUSSION...
ELEVATED CONVECTION FORMED ABOVE STRATUS IN FAR WESTERN ZONES.
STORMS REMAIN ROOTED ABOVE THE COOL BOUNDARY LAYER...AND HAVE
STRUGGLED TO MAINTAIN INTENSITY...DESPITE ADEQUATE MID-LEVEL
INSTABILITY. THE FIRST STORM TO RISE ABOVE SEVERE LIMITS DID SO
AS IT EXITED THE CWA...TRANSITING FROM YOUNG TO ARCHER COUNTY. IN
GENERAL...STILL ANTICIPATE SEVERE THREAT TO WANE THIS EVENING...AS
SUPPORTING IMPULSE MOVES INTO OKLAHOMA. ELEVATED SHOWERS AND A FEW
THUNDERSTORMS MAY STILL OCCUR THEREAFTER...BUT MAIN EVENT WILL BE
TOWARD DAYBREAK FRIDAY MORNING.

INTENSE CONVECTION HAS ALREADY BEGUN ALONG A DRYLINE DRAPED ACROSS
THE PANHANDLE AND HIGH PLAINS OF WEST TEXAS. INDIVIDUAL CELL
MOTION WILL CONTINUE TO BE TO THE NORTH AND NORTHEAST...THOUGH THE
SYSTEM AS A WHOLE SHOULD GRADUALLY PROPAGATE EAST INTO DEEPER
MOISTURE. SHEAR PROFILES FAVOR A LINEAR MCS...THE COLD POOL OF
WHICH WILL LIKELY BE SIGNIFICANT ENOUGH TO PEEL AN INCREASINGLY
DESTABILIZING SURFACE LAYER. LOWEST 100MB CAPE VALUES WILL EXCEED
1000 J/KG ACROSS WESTERN ZONES BY ARRIVAL OF MCS. SEVERE THREATS
WILL BE PRIMARILY HAIL AND WIND...TRANSITIONING TO HEAVY RAIN
ALONG AND EAST OF I-35. PW VALUES ARE NOW PROGGED TO APPROACH
2 INCHES IN SOUTHERN AND EASTERN ZONES...NEAR RECORD VALUES FOR
APRIL. HIGH PRECIPITATION EFFICIENCIES WILL ASSURE SOME HEAVY
RAIN...BUT STORM TOTALS WILL DEPEND ON SPEED OF THE SYSTEM.
APPEARS NOW THAT MCS MAY TRANSIT MORE SLOWLY THAN PREVIOUSLY
ANTICIPATED AS STEERING FLOW REMAINS SOUTHWESTERLY. ARRIVAL AT
I-35 CORRIDOR AFTER DAYBREAK TO MID-MORNING...WITH CONVECTION
POTENTIALLY LINGERING IN EASTERN ZONES FRIDAY EVENING.

NO SIGNIFICANT CHANGES TO SATURDAY FORECAST...WITH PRIMARY FOCUS
FOR ADDITIONAL PRECIPITATION IN SOUTHEASTERN ZONES WHERE MOISTURE
WILL REMAIN EXTRAORDINARY. DRYLINE WILL BE SITUATED NEAR FWD/SJT
BOUNDARY...BUT LOW-LEVEL CONVERGENCE WILL BE MINIMAL...AND STILL
EXPECT ATMOSPHERE TO BE SUFFICIENTLY STABILIZED AFTER FRIDAY MCS.
COLD FRONT SATURDAY NIGHT WILL SPELL AN END TO THE RAIN EVENT...
WITH PLACID SEASONAL WEATHER PREVAILING NEXT WEEK.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  58  70  55  77  53 /  50  90  30  20  10
WACO, TX              60  69  57  76  54 /  50  90  30  40  20
PARIS, TX             55  65  57  74  53 /  30  80  60  20  10
DENTON, TX            57  69  53  76  52 /  50  90  30  20  10
MCKINNEY, TX          57  68  50  77  53 /  50  90  30  20  10
DALLAS, TX            58  69  56  77  54 /  50  90  30  20  10
TERRELL, TX           57  68  56  77  54 /  40  80  40  20  10
CORSICANA, TX         58  71  57  75  54 /  40  80  40  40  20
TEMPLE, TX            60  69  56  75  55 /  50  90  40  50  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/25
Hazardous weather outlook, Apr 16, 5:05 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
605 PM CDT THU APR 16 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
605 PM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS MOST OF NORTH
TEXAS WITH CHANCES INCREASING LATER TONIGHT FROM WEST TO EAST.
STRONG THUNDERSTORMS ARE EXPECTED WITH HAIL AND FREQUENT LIGHTNING
BEING THE MAIN THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS NORTH TEXAS
DURING THE DAY FRIDAY. FREQUENT LIGHTNING...SMALL HAIL AND LOCALLY
HEAVY RAINFALL CAN BE EXPECTED. FARTHER SOUTH...SOME STORMS MAY
BECOME SEVERE...MAINLY SOUTH OF INTERSTATE 20. LARGE HAIL AND
STRONG WINDS WILL BE POSSIBLE WITH THESE STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN HALF OF
NORTH TEXAS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

DUNN

In the hours before

Special weather statement, Apr 16, 12:22 PM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
122 PM CDT THU APR 16 2009

TXZ100-161845-
YOUNG TX-
122 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  YOUNG COUNTY

AT 121 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES NORTH OF BRECKENRIDGE...MOVING NORTHEAST
AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE NEWCASTLE AND OLNEY.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3340 9877 3340 9842 3339 9842 3295 9877
      3296 9896 3305 9896
TIME...MOT...LOC 1821Z 208DEG 28KT 3300 9886
Special weather statement, Apr 16, 2:01 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
301 PM CDT THU APR 16 2009

TXZ100-162030-
YOUNG TX-
301 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN YOUNG COUNTY

AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES WEST OF OLNEY...MOVING NORTHEAST AT 30
MPH.

PEA-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3340 9895 3340 9882 3339 9882 3324 9887
      3327 9896
TIME...MOT...LOC 2002Z 207DEG 25KT 3332 9891

SCHULTZ
Special weather statement, Apr 16, 5:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
623 PM CDT THU APR 16 2009

TXZ159-170000-
MCLENNAN TX-
623 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  MCLENNAN COUNTY

AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES EAST OF MCGREGOR...MOVING NORTHEAST AT 25
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR CRAWFORD...ALSO
MOVING NORTHEAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLMEAD...BEVERLY HILLS...
CRAWFORD...LACY-LAKEVIEW...MCGREGOR...NORTHCREST...WACO AND WOODWAY.

PEA-SIZED HAIL AND WIND GUSTS TO 30 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3146 9748 3170 9739 3179 9721 3175 9696
      3133 9731
TIME...MOT...LOC 2323Z 205DEG 23KT 3146 9733

SCHULTZ

The radar

The Dallas/Ft Worth radar (KFWS), 100 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, McLennan

When
April 16, 5:45 PM CST
Where
McLennan County, 1.5 mi S of Gholson
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.678, -97.216

Golfball size hail fell 5 miles north of the Waco Airport.

Hail, McLennan

When
April 16, 5:49 PM CST
Where
McLennan County, 2.04 mi NE of China Spg
Measured
1 in hail
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.673, -97.298

Quarter size hail covered the ground in China Springs.

Hail, Leon

When
April 16, 6:06 PM CST
Where
Leon County, 0.91 mi NW of Loavor Leona
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.130, -95.980

Quarter size hail fell 2 miles south of Leona.

Hail, McLennan

When
April 16, 6:15 PM CST
Where
McLennan County, 6.4 mi SW of West
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
31.735, -97.177

Quarter size hail was reported 6.4 miles southwest of West by a COCORAHS observer.

Hail, McLennan

When
April 16, 6:22 PM CST
Where
McLennan County, 0.59 mi E of West
Measured
1 in hail
Reported by
Public
Coordinates
31.800, -97.090

Quarter size hail fell in West.

Hail, Montague

When
April 16, 8:30 PM CST
Where
Montague County, 0.58 mi E of Forestburg
Measured
1.75 in hail
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
33.530, -97.560

The Forestburg VFD reported golfball hail covered the ground near Forestburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164766, 164765, 164767, 164781, 164768, 164769.